Thunderstorm Wind, Rankin
- When
- July 10, 12:50 PM CST
- Where
- Rankin County, 3.51 mi S of Anse
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Post Office
- Coordinates
- 32.069, -90.100
A few trees were blown down near Highway 469.
Scattered afternoon thunderstorms developed across central and southern Mississippi and pushed east northeast through the rest of the afternoon. Several of these storms reached severe limits and produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Scattered afternoon thunderstorms developed across central and southern Mississippi and pushed east northeast through the rest of the afternoon. Several of these storms reached severe limits and produced damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 10, 9:30 AM CST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE JACKSON MS 1030 AM CDT TUE JUL 10 2007 .DISCUSSION... THE PROSPECT OF FAIRLY ACTIVE WEATHER OVER THE REGION FOR AT LEAST THE NEXT 24 HOURS STILL LOOKS PRETTY GOOD. PERTURBED FLOW AROUND A WEAK UPPER LEVEL TROUGH AXIS PARKED JUST TO OUR NORTHWEST HAS BEEN PUSHING A SERIES OF WEAKENING STORM CLUSTERS EAST FROM THE ARKLATEX THROUGH THE LOWER TN VALLEY THIS MORNING. THE CLUSTER CURRENTLY IN THE ARKLATEX HAS BEST POTENTIAL TO IMPACT WEATHER FOR MY CWA INTO THE AFTERNOON HOURS AS IT SHOULD MOVE INTO THE WESTERN BORDERS BY EARLY AFTERNOON IF ITS MOVEMENT REMAINS STATUS QUO. HOWEVER...NOT ENTIRELY SURE THAT WILL BE THE CASE SINCE THE CLUSTER MUST GO THROUGH A RELATIVE HOLE IN THE INCOMING MOISTURE FIELD. REGARDLESS OF TIMING...ANY THUNDERSTORM COMPLEX THAT PLOWS THROUGH NORTHERN OR WESTERN ZONES THIS AFTERNOON WILL HAVE THE POTENTIAL FOR DAMAGING WINDS GIVEN ABNORMALLY STRONG (FOR THE SEASON) SHEAR AND FLOW IN THE LOWER LEVELS OF THE ATMOSPHERE. FURTHER EAST...ISOLATED CONVECTIVE CELLS ALREADY POPPING UP ACROSS EASTERN MISSISSIPPI IN THE HEART OF THE BEST LOW LEVEL THETAE AIR. MORNING SOUNDING SHOWS 700 MB TEMPS HAVE RISEN A GOOD DEAL OVER THE PAST 24 HOURS ACROSS THE GULF COAST STATES...AND THOSE TEMPS ARE ON VERGE OF PROVIDING A THERMAL CAP TO DEEP CONVECTION THAT IS NOT STRONGLY FORCED. THINKING THAT SHOWERS BREAKING OUT AHEAD OF CLUSTERED ACTIVITY COMING IN FROM THE NORTHWEST THIS AFTERNOON MAY INITIALLY STRUGGLE TO SUSTAIN THEMSELVES OR GET APPRECIABLY ORGANIZED. DESPITE THAT THINKING...I DID NOT LOWER POPS OVER EASTERN ZONES SINCE SHOWERS IN A HIGH PW ENVIRONMENT WITH DECENT AMBIENT FLOW CAN STILL AFFECTIVELY DAMPEN GROUND. ZONE AND GRID UPDATES HAVE BEEN SENT. MAIN CHANGES WERE TO TWEAK POPS UPWARD SOME IN NORTHWEST ZONES AND TO TILT RAIN CHANCES EVEN MORE STRONGLY TOWARD THE MID TO LATE AFTERNOON HOURS IN MOST ZONES. ADDITIONALLY...TEMPERATURES HAVE CLIMBED MORE RAPIDLY THAN ANTICIPATED WHICH SHOULD ALLOW HIGHS TO PEAK FROM 90 TO 94 DEGREES IN MOST AREAS. MAXIMUMS ADJUSTED UPWARDS A BIT TO ACCOUNT FOR THIS THINKING. /BB/ && .AVIATION... SOUTHWEST WINDS GUSTING UP TO 20 KTS AT TIMES TODAY OVER THE REGION WILL HELP FEED SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS BY LATER THIS AFTERNOON. SOME OF THESE STORMS COULD BE INTENSE WITH HIGH WIND SQUALLS. EXPECT IFR CONDITIONS AROUND SHOWERS AND STORMS WILL TEMPORARY MVFR CEILING RESTRICTIONS THROUGH EARLY AFTERNOON DUE TO LOW CUMULUS FIELDS. /BB/ && .PREVIOUS DISCUSSION...INTERESTING FORECAST ON TAP FOR THE 48 HRS WITH THE MAIN FOCUS BEING TODAY THROUGH THE FIRST HALF OF WED. LOCALLY HEAVY RAIN IS THE MAIN CONCERN WITH SOME ISO SVR STORMS MIXED IN. TO SET THE TONE...THIS FORECAST IS ABOUT TWO S/WS. THIS FIRST IS LIFTING OUT OF NE MS AND THE OTHER DROPPING S/SE ACROSS OK. TODAY WAS A PERFECT EXAMPLE OF HOW STOUT THEY ARE AS SEVERAL LOCATIONS MEASURED 2 OR EVEN 3 TIMES SINCE YESTERDAY MORNING AND LATE THIS EVENING. VERY UNCOMMON FOR THIS TIME OF YEAR. LOOKING AT CURRENT SAT IMG WITH OUR NEXT SYSTEM...LARGE MCS STILL GOING ACROSS OK...WITH ANOTHER AXIS OF CONVECTION JUST BARLEY N OF THE CWA WHICH IS BASICALLY LIFT OCCURRING OVER THE OLD BOUNDARY FROM THE EVENING MCS WHICH MOVED THROUGH THE CENTRAL CWA. THE BIG ISSUE REMAINS WITH PRECIP CHANCES FOR THE NEXT 3 PERIODS. FOR MOST OF TODAY...THE CWA WILL BE BETWEEN SYSTEMS. HOWEVER...THERE LOOKS TO BE ENOUGH MID/UPPER LEVEL LIFT STILL LINGERING. COMBINE THAT WITH A SLUG OF EVEN BETTER MOISTURE COMING OFF THE N-CENTRAL GULF THIS MORNING WHICH WILL SERVE TO INCREASE H85 THETA E ADV WITH A 345K THETA E RIDGE MOVING OUT OF SE LA TODAY. ATMS WIND FIELDS WILL REMAIN WELL ABOVE THE NORM FOR JUL WITH 20-25KTS OF FLOW SUPPORTING ORGANIZED STORM CLUSTERS WHICH WILL SUPPORT BETTER PRECIP COVERAGE. THROUGH MID AFTERNOON...THE BEST PRECIP CHANCES LOOK TO BE ALONG AND SE OF THE TRACE WITH STORMS CLUSTERS MOVING TO THE NE AT 20KTS. BY LATE AFTERNOON AND OVERNIGHT...WE THEN SHIFT OUR EYES TO OUR W/NW AS THE MORE POTENT S/W GET CLOSER. THE RESPONSE WILL BE QUITE IMPRESSIVE FOR JUL WITH LOW LEVEL FLOW INCREASING TO 30KTS TONIGHT WHICH WILL MOVE IN ANOTHER STOUT THETA E RIDGE. THERE WILL LIKELY BE A LARGE COMPLEX ALREADY ON GOING AND IT WILL BE JUST HOW IT EVOLVES AND IMPACTS OUR CWA WHICH WILL BE THE KEY. LATEST MODELS SUGGEST THE MAIN PORTION OF THE COMPLEX WILL BE JUST N OF THE CWA OR GRAZING THE NORTHERN COUNTIES. BASED ON LATEST SFC ANALYSIS...AND THE FACT THAT THE LATEST MODELS ARE OFF ON THEIR POSITION OF THE CURRENT COMPLEX...LEAD ME TO BELIEVE THAT THE EVENING/OVERNIGHT SYSTEM COULD BE MORE INTO THE CWA THAN GUID IS SUGGESTING. IM GROWING MORE CONCERNED ABOUT THE HEAVY RAIN/FLOODING POTENTIAL WITH THE SYSTEM FOR TONIGHT. THE WAY THE S/W SHIFTS ACROSS N MS LATE TONIGHT AND THE FACT THAT THE LOW LEVEL FLOW...WITH THE HIGH MOISTURE FEED...VEERS OVERNIGHT POINTS TO BACK BUILDING AND TRAINING OF STORMS WITHIN THE COMPLEX. CORFIDI VECTORS SUPPORT THIS AS WELL WITH VECTORS POINT OPPOSITE OF THE INFLOW WITH VALUES AROUND 5KTS. IF THIS OCCURS...LOCALIZED AREAS WILL GET QUITE A BIT OF RAIN...POSSIBLY 3-5 INCHES IN A SHORT PERIOD OF TIME. IF THINGS SET UP RIGHT...THAT COULD BE HIGHER...BUT I WONT GO THERE YET. HAVE BEEN PONDERING A FLASH FLOOD WATCH...BUT WILL HOLD OFF FOR NOW SINCE MESOSCALE FEATURES WILL CONTROL THE LOCATION AND JUST HOW MUCH PRECIP WILL FALL. WILL LET NEXT SHIFT RE-EVALUATE...PLUS THEY WILL HAVE THE OBSERVED DATA TO BETTER ASSESS THE SITUATION. WILL WORD THE POTENTIAL IN THE HWO. AS FOR SVR WX TODAY...YES THERE IS A RISK...BUT FELL IT IS LESS THAN YESTERDAY. THE MAIN DRIVING FORCE FOR THIS IS THE ABNORMAL FLOW OF 20-25KTS. AS MENTIONED ABOVE...THIS WILL HELP ORGANIZE STORM CLUSTERS AND BRING THE RISK OF DAMAGING WIND WITH A FEW STORMS. I REALLY THINK THE BEST RISK FOR SVR WILL COME EARLY THIS EVENING ACROSS THE NW WHERE BETTER FORCING WILL EXIST FROM THE 2ND S/W. THERE WILL ALSO BE STRONGER WIND FIELDS TO HELP WITH STORM ORGANIZATION AND INCREASE DOWN DRAFTS. THE EVENING SVR RISK WILL LIKELY SHIFT TO ONE OF HEAVY RAIN AS WINDS VEER THROUGH THE NIGHT. /CME/ THURSDAY THROUGH SUNDAY. THERE WERE SOME SMALL DIFFERENCES IN THE NAM/GFS FOR THE SYSTEM THURSDAY INTO FRIDAY...THE GFS WAS FASTER...BUT BOTH SUGGEST A FRONT/UPPER DISTURBANCE WILL DROP INTO THE DELTA LATE THURSDAY INTO EARLY FRIDAY. THE EUROPEAN SEEMED TO BE THE SLOWEST. WILL LIKELY USE A BLEND...BUT LEAN MORE TOWARD THE GFS SOLUTION. THE COLD FRONT WILL MOVE THROUGH THE AREA ON WEDNESDAY AND ANOTHER BOUNDARY SETS UP ACROSS THE MID SOUTH...MAYBE AN OUTFLOW BOUNDARY. ANYWAY...A DISTURBANCE MOVES INTO THE CWA LATE THURSDAY AND APPEARS TO IMPACT THE NORTHERN PORTIONS OF THE CWA. SOUNDINGS SHOW PW VALUES A LITTLE HIGHER THAN 2 INCHES. THERE WAS ALSO ABOUT 25-30KTS OF FLOW AROUND 500MB AND 15-20KTS AROUND 850MB. LAPSE RATES WERE GOOD MOVING INTO THE DELTA AROUND 6Z FRIDAY. THE DISTURBANCE SEEMS TO WEAKEN AS IT MOVES EAST THROUGH THE AREA. WILL MAINTAIN MENTION OF POSSIBLE SEVERE IN THE HWO...ALTHOUGH THE TIMING IS STILL UNCERTAIN. THE MODELS HAVE MOVED THE SYSTEM UP ABOUT 24 HOURS FROM LAST NIGHT. ANYWAY...THE BOUNDARY SINKS SOUTH INTO THE AREA THROUGH THE DAY ON FRIDAY AND REMAINS THE FOCUS FOR THUNDERSTORM DEVELOPMENT FOR THE CENTRAL PORTIONS OF THE CWA. A SURFACE HIGH MOVES INTO THE AREA BY SATURDAY...HELPING TO PUSH THE BOUNDARY TOWARD THE COAST. SHOWERS AND THUNDERSTORMS MAY LINGER ACROSS THE SOUTHERN TIER OF COUNTIES SATURDAY AFTERNOON AND EVENING. THE BOUNDARY SHOULD BE SOUTH OF THE CWA BY SUNDAY. A LOW DEVELOPS ALONG THE TEXAS/LOUISIANA COAST AND TRACKS NORTH INTO THE AREA LATE SUNDAY INTO MONDAY...BRINGING THE BOUNDARY BACK INTO THE AREA. DEWPOINTS FALL INTO THE UPPER 60S BRIEFLY...BUT MOISTURE QUICKLY RETURNS AS THE SYSTEM TRACKS NORTHEAST ACROSS THE CWA MONDAY. SEVERAL DISTURBANCES SEEM TO MOVE ALONG THE BOUNDARY THROUGH THE CWA...MAINTAINING A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE EXTENDED. FOR NOW...SUNDAY SEEMS TO BE THE ONLY DRY DAY FOR THE AREA. THE NORTHERN HALF SHOULD BE DRY ON SATURDAY. CLOUDS AND RAIN MAY LIMIT WARMING A FEW DAYS...SO NEAR 90 SHOULD BE GOOD. TEMPS WERE GOOD...SO DID NOT MAKE ANY ADJUSTMENTS. WITH COOLER DRIER AIR FLOWING INTO THE AREA SATURDAY AND SUNDAY...COULD NOT ARGUE WITH LOWS IN THE MID AND UPPER 60S SATURDAY NIGHT. WITH THE TIMING OF THE DISTURBANCES/FRONT STILL UNCERTAIN AT THIS POINT...TWEAKED THE POPS A LITTLE. OVERALL NO REAL CHANGES TO THE FORECAST. /07/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 93 74 92 73 / 63 43 43 8 MERIDIAN 93 74 91 71 / 62 43 52 9 VICKSBURG 93 73 92 72 / 65 47 36 7 HATTIESBURG 93 75 93 73 / 61 19 52 19 NATCHEZ 92 74 91 72 / 54 21 36 10 GREENVILLE 89 72 91 70 / 72 80 61 6 GREENWOOD 90 72 88 69 / 71 80 78 7 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 50
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 523 AM CDT TUE JUL 10 2007 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 111030- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER- LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW- OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE- ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN- SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER- CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON- JONES-MARION-LAMAR-FORREST- 523 AM CDT TUE JUL 10 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED STRONG AND SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY AS THE FORECAST AREA WILL CONTINUE TO BE IMPACTED BY UPPER LEVEL DISTURBANCES AND REMAIN VERY MOIST AND UNSTABLE. THE MAIN REASON FOR THE POTENTIAL FOR STRONG TO SEVERE STORMS IS THAT STRONGER THAN NORMAL WIND FIELDS EXIST IN THE ATMOSPHERE WHICH WILL INCREASE THE RISK FOR SEEING STRONG OR DAMAGING WIND GUSTS. INTO THIS AFTERNOON...THE STRONGEST ACTIVITY IS EXPECTED TO OCCUR ALONG AND SOUTHEAST OF THE NATCHEZ TRACE. BY LATE THIS AFTERNOON AND INTO THE EVENING HOURS...THE RISK OF DAMAGING WINDS WILL SHIFT TO THE NORTHWEST PORTION OF THE AREA AS A COMPLEX OF STORMS IS EXPECTED TO MOVE OUT OF THE ARKLATEX REGION. LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN TODAY AND ESPECIALLY TONIGHT. ANY STORM TODAY COULD BRING A QUICK 1 TO 2 INCHES AND CAUSE PONDING IN LOW LYING AREAS. THE MAIN RISK OF HEAVY RAIN LOOKS TO OCCUR THIS EVENING AND OVERNIGHT AS THE MAIN DISTURBANCE MOVES ACROSS ARKANSAS AND NORTHERN MISSISSIPPI. DURING THIS TIME...HIGHER LEVELS OF MOISTURE WILL MOVE IN FROM THE WEST AND SUPPORT THE CONTINUATION OF A STORM COMPLEX WHICH IS EXPECTED TO MOVE INTO THE AREA FROM THE ARKLATEX REGION. THIS COMPLEX WILL MAINLY BE FOCUSED ACROSS THE NORTHERN THIRD OF THE FORECAST AREA AND BRING THE POTENTIAL FOR 1 TO 3 INCHES OF RAIN. SOME RAINFALL AMOUNTS COULD BE HIGHER AND CAUSE LOCALIZED FLOODING. THIS SITUATION WILL CONTINUE TO BE MONITORED AS THE RISK FOR A SIGNIFICANT RAINFALL EVENT MAY BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE THROUGH THE AREA BETWEEN THURSDAY AND SATURDAY. AS THE DISTURBANCES MOVE THROUGH THE MOIST AND UNSTABLE AIRMASS...A FEW STORMS MAY APPROACH SEVERE LIMITS. THE EXACT TIMING AND POSITION OF THE SYSTEMS REMAIN UNCERTAIN AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED TODAY AND TONIGHT. ACTIVATION MAY BE NEED AGAIN BETWEEN THURSDAY AND SATURDAY AS AN ACTIVE WEATHER PATTERN CONTINUES OVER THE REGION. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. CME 07
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
755 AM CDT TUE JUL 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FLASH FLOOD LAKE WASHINGTON 33.09N 91.04W
07/09/2007 WASHINGTON MS POST OFFICE
WATER COVERED SEVERAL RDS AROUND LAKE WASHINGTON. MANY
FIELDS WERE ALSO FLOODED. CHATHAM MEASURED 3 INCHES IN
ONE HOUR WITH SOME TOTALS AROUND THE AREA BETWEEN 4 AND 5
INCHES.
&&
CMEThe Jackson/Brandon,MS radar (KDGX), 26 km away, was scanning. The volume nearest the first event began at 18:49 UTC.
8 thunderstorm wind, 2 hail. Local standard time, as filed.
A few trees were blown down near Highway 469.
Quarter sized hail fell at the Junction of Highways 44 and 27 near Topeka.
Numerous large limbs were blown down.
A few trees were blown down from Carson to Bassfield. Two of these trees took down some power lines.
A few trees were blown down along Interstate 59 at mile marker 77.
Numerous trees were uprooted or snapped across the east-central portion of Jones County. Most of the damage occurred in the Myrick, Gitano, and Mill Creek Communities. One home sustained some minor roof damage along with some damaged outbuildings.
Several trees were blown down across several roads across eastern Newton County.
Trees and a few power lines were blown down from Meridian to Marion. A few other trees were blown down around the county as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2007Every state in 2007This day in weather historyWarnings in Mississippi, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48971, 48972, 48973, 48974, 48975, 48976, 48977, 48978, 48979, 48980.